Florida, 2003High Surf in Florida, September 21 to 22, 2003
September 21 to 22, 2003 · NWS MFL · 1 event in 1 county or zone
1 high surf, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 21, 12:15 AM EST, 7 hours 45 minutes earlier.
Area forecast discussion, Sep 21, 12:15 AM EST, 7 hours 45 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
115 AM EDT SUN SEP 21 2003
.DISCUSSION...FOR THE LONG HAUL OUR UPPER RIDGE OVER THE WESTERN
ATLANTIC WILL REMAIN IN PLACE AS WELL AS OUR UPPER RIDGE OVER THE
PACIFIC. THE THINGS THAT WILL CHANGE WILL BE THE UPPER RIDGE OVER
OUR ZONES, THE TROPICAL WAVE THAT MOVED INTO THE GULF OF MEXICO, THE
FRONTAL TROUGH IN THE SOUTHEASTERN U.S. AND THE UPPER LOW NEAR
HISPANIOLA. THE TROPICAL WAVE IN THE GULF OF MEXICO SHOULD MERGE
WITH A SURFACE TROUGH IN THE WESTERN GULF OF MEXICO. THE FRONTAL
TROUGH IN THE SOUTHEASTERN U.S. SHOULD MOVE INTO NORTHERN FLORIDA BY
TUESDAY MORNING UNDER THE DEEPENING UPPER TROUGH OVER THE EASTERN
U.S. WHICH WILL SEE THE WEAKENING OF THE UPPER RIDGE OVER US. IN
THIS SAME TIME FRAME THE UPPER LOW IN THE ATLANTIC SHOULD MOVE WEST
AROUND THE ATLANTIC UPPER RIDGE AND BE SOUTH OF CUBA ON TUESDAY.
BETWEEN THE EASTERN U.S. UPPER TROUGH AND THE CARIBBEAN UPPER LOW WE
SHOULD CONTINUE TO BE INFLUENCED BY A WEAK EAST/WEST UPPER RIDGE.
THIS SHOULD BREAKDOWN MORE BY THURSDAY AS A SHORT WAVE THAT HAS BEEN
OVER NORTHERN MEXICO MOVES DOWN THE UPPER TROUGH AND TRIES TO PICK
UP THE OLD TROPICAL WAVE/SURFACE TROUGH AND MOVE IT EAST ALONG THE
COLD FRONTAL TROUGH WHICH WILL BE ACROSS CENTRAL FLORIDA BY THIS
TIME. THIS SURFACE LOW MIGHT MOVE ACROSS THE FRONT BY THE END OF
THE WEEK AND THUS BRING THE COOL FRONTAL TROUGH JUST THROUGH OUR
ZONES OVER THE WEEKEND.
SO TODAY WILL KEEP OUR EASTERLY FLOW PATTERN CONVECTION AND ADJUST
THE PROBABILITIES TO FIT THE 88D COVERAGE. UNFORTUNATELY THE MYNN
RAOB HAS BEEN MISSING FOR SEVERAL DAYS. HAVE TO DEPEND ON THE GOES
SOUNDING TO SEE HOW CLOSE THE DRIER AIR OVER THE ATLANTIC IS, AND IT
APPEARS TO BE THAT IT MIGHT BE ABLE TO COME INTO OUR ZONES BY
TUESDAY AHEAD OF THE ATLANTIC/CARIBBEAN UPPER LOW. HOWEVER NOT
ENOUGH CONFIDENCE TO LOWER ANY PROBABILITIES. ONCE THE FRONTAL
TROUGH MOVES INTO THE PENINSULA ON TUESDAY THE SURFACE RIDGE WILL
WEAKEN ENOUGH THAT WE SHOULD GO TO AFTERNOON AND EVENING CONVECTION
THROUGH THE REMAINDER OF THE WEEK. BY THE WEEKEND WITH THE FRONTAL
TROUGH STALLED OVER US. THE CONVECTION COULD BE ANYTIME.
.MARINE...UNTIL WE BREAK THE SURFACE RIDGE DOWN BY TUESDAY WE WILL
HAVE EASTERLY WINDS OF 10 TO 15 KNOTS. THEN WE SHOULD HAVE A COUPLE
OF DAYS OF 10 KNOT WINDS OR LESS BEFORE THE GULF LOW TURNS US TO THE
SOUTHEAST WITH A SLOW INCREASE IN SPEED.
.FIRE WEATHER...NO HIGHLIGHTS.
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 88 79 90 76 / 20 20 30 20
FORT LAUDERDALE 89 81 88 80 / 20 20 30 20
MIAMI 88 80 89 78 / 20 20 30 20
NAPLES 92 75 91 75 / 50 20 40 20
.MIA WATCHES/WARNINGS/ADVISORIES...
NONE.
Hazardous weather outlook, Sep 21, 4:25 AM EST, 3 hours 35 minutes before
FLZ063-066>075-211800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
525 AM EDT SUN SEP 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY
...HIGH RISK OF RIP CURRENTS ALONG THE SOUTHEAST FLORIDA BEACHES...
...SCATTERED THUNDERSTORMS OVER THE INTERIOR AND WESTERN SECTIONS OF
SOUTH FLORIDA THIS AFTERNOON...
WINDS FROM THE EAST AT 17 TO 23 MPH WILL PRODUCE A HIGH RISK OF RIP
CURRENTS TODAY ALONG THE SOUTHEAST FLORIDA BEACHES TODAY ESPECIALLY
NEAR THE TIME OF LOW TIDE. THE TIME OF LOW TIDE AT THE MIAMI HARBOR
ENTRANCE WILL BE 1109 AM AND AT LAKE WORTH...1052 AM.
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE
INTERIOR AND WESTERN PORTIONS OF SOUTH FLORIDA. CLOSER TO THE
SOUTHEAST COAST...CHANCES OF AFTERNOON STORMS WILL BE SOMEWHAT
LESS.
ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
High Surf, Coastal Palm Beach
- When
- September 21, 8:00 AM EST to September 22, 11:00 PM EST
- Where
- Coastal Palm Beach forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 26.648, -80.436 (the zone’s center; the record gives no point)
Swells from hurricane Isabel, that was passing about 1000 miles to the east of southeast Florida, capsized a watercraft at the Boynton Beach Inlet injuring two men. A 14-year-old swimmer was rescued from high waves near Juno Beach Pier. Minor beach erosion was experienced.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in U.S. Virgin Islands, September 21, 20031 death · 1 injured · 1 event
- Flash Flooding and Debris Flows in Puerto Rico, September 21, 2003$277,000 · 17 events
- Damaging Wind in Louisiana, September 21, 2003$15,000 · 50 kt wind · 1 event
- Wildfire in Oregon, September 21 to 23, 20033 events
- Hail and Damaging Wind in Missouri, September 21, 200350 kt wind · 2 events
- Wildfire in California, September 21 to 23, 20031 event
- Wildfire in Idaho, September 21 to 23, 20031 event
- Waterspout in South Atlantic Coastal Waters, September 21, 20031 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 21, 20031 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 21, 20031 event
- Flash Flood in Texas, September 21, 20031 event
- Hail in Missouri, September 21, 20030.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374623.